Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX

May 21, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 1997, 9:18 PM CDT for Brewster County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1997, 9:18 PM CDT (02:18 UTC)
Expired
May 21, 1997, 9:50 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 220218 RRA
SVRMAF
TXC043-220250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
918 PM CDT WED MAY 21 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHERN BREWSTER COUNTY
 
AT 916 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 28 MILES SOUTHEAST OF ALPINE OR 3 MILES SOUTH OF
MARATHON MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MARATHON.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY  RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.



TWE/MDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:38 PM CDT, 40 minutes earlier.

Area forecast discussion, May 21, 8:38 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
838 PM CDT WED MAY 21 1997

CURRENT FORECASTS LOOK ON TRACK...NO SUGGESTED CHANGES EXCEPT
LOWERING POPS.

LAST SEVERAL SCANS SHOW A SLOW WEAKENING TREND WITH CONVECTION OVER
THE FA DUE TO LOSS OF DAYTIME HEATING.  GIVEN LESS ACTIVITY ATTM THAN
YESTERDAY SEEMS REASONABLE TO LOWER POPS TO AROUND 30 PERCENT OVER
THE AREA.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:19 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 21, 11:03 PM CDTFlash Flood WarningMAFBrewster3 hr
May 22, 12:10 AM CDTFlash Flood WarningMAFUpton2 hr
May 22, 1:39 AM CDTFlash Flood WarningMAFTerrell3 hr
May 22, 7:49 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.